Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2023, 3:56 PM MDT for Laramie County, Wyoming. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2023, 3:56 PM MDT (21:56 UTC)
- Expired
- May 27, 2023, 5:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 32 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:05 PM MDT | TORNADO | 7 Sw Cheyenne, WY | LANDSPOUT TORNADO SIGHTED SOUTHWEST OF CHEYENNE. |
| May 27, 4:07 PM MDT | HAIL 0.5 | 11 Nw Cheyenne, WY | |
| May 27, 4:32 PM MDT | HAIL 0.5 | Fox Farm-College, WY | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 27, 4:56 PM MDT | HAIL 0.5 | 3 E Cheyenne, WY | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| May 27, 4:56 PM MDT | HAIL 0.5 | 4 E Cheyenne, WY | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230
WUUS55 KCYS 272156
SVRCYS
WYC021-272300-
/O.NEW.KCYS.SV.W.0039.230527T2156Z-230527T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
356 PM MDT Sat May 27 2023
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Western Laramie County in southeastern Wyoming...
This includes the city of Cheyenne.
* Until 500 PM MDT.
* At 355 PM MDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Chugwater to Natural Fort,
moving northeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Cheyenne, South Greeley, Federal, Ranchettes, Warren AFB, Frontier
Park, Whitaker, North Cheyenne, Warren Af Base, Fox Farm-College
and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 47.
Interstate 80 in Wyoming between mile markers 346 and 378.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4166 10515 4165 10465 4156 10465 4156 10451
4100 10449 4100 10510
TIME...MOT...LOC 2155Z 244DEG 12KT 4165 10501 4095 10494
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:36 PM MDT, 20 minutes earlier.
Area forecast discussion, May 27, 3:36 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 336 PM MDT Sat May 27 2023 .SHORT TERM...(This evening through Sunday) Issued at 330 PM MDT Sat May 27 2023 Started the afternoon off with yet another Severe Thunderstorm Watch for most of the CWA. Currently, severe convection is ongoing across the Interstate-25 corridor. Multiple Severe Thunderstorm Warnings for quarter-size hail and even a Tornado Warning with a confirmed tornado have been issued so far this afternoon. Storms are expected to expand further eastward into far eastern Wyoming and the Nebraska panhandle by later this afternoon and into the evening hours. The initial threat, as we have already seen will be large hail and tornadoes with more discrete cells. During the evening, storms look to transition to a more linear mode, which will lead to more of a wind threat. Storms looks to vacate the CWA by midnight tonight. Luckily, the remainder of the holiday weekend looks drier. Don't want to get hopes up as there will likely still be thunderstorms Sunday and Monday afternoon, however convection looks to be more scattered and less widespread in coverage. The same synoptic pattern continues over CONUS with the Rex Block to the east and a broad trough over the west, causing the daily storminess. A more subtler change in this pattern in the form of a stronger shortwave downstream of the trough will push the better moisture supply further off to the east. As a result, winds will turn more westerly and begin to gradually dry out the low-levels, contributing to the decreased storm coverage and intensity over the next two days. Severe weather chances continue into Sunday, but mainly for the Nebraska panhandle. The environment here remains decent enough to potentially get a few isolated strong to severe storms. Dewpoints drop into the 40s and low 50s with pretty impressive SBCAPE in the panhandle of about 1200 to 1800 J/kg. Shear looks to remain similar to today with 0-6 km shear of about 20 to 30 kts. 700-500 mb lapse rates also remain steep. Still could get some heavy rain with storms, although PWs from soundings have roughly dropped to around the 75th percentile for climatology. Heading into Memorial Day, the environment does not look as conducive for severe storms. Dewpoints continue to trend downward, as well as instability and shear. Thunderstorms are still likely during the afternoon, however perhaps just a few isolated storms are possible. .LONG TERM...(Sunday night through Saturday) Issued at 330 PM MDT Sat May 27 2023 An unsettled long term pattern continues. Daily chances for afternoon convection are expected. Warm temperatures are expected Tuesday, before beginning to cool everyday throughout the long term. Thursday through Saturday have the best chances for widspread precipitation. A closed, upper-level low moves into southern California Tuesday and progresses easterly through Wednesday. The closed low begins to take a more northerly track Wednesday and impacts the area Thursday. A similar evolution is present at 500mb and 700mb. Vorticity maximums traverse across the CWA Tuesday and Wednesday, supporting daily precipitation chances. PW values remain between 0.3 and 0.5 for most of the day Tuesday and increase to 0.7 to 0.8 for Wednesday, suggesting a wetter day Wednesday than Tuesday. Decreased temperatures a degree or two, as the NBM seemed a bit warm. Temperatures Tuesday are in the mid-70s west of I-25 and low-80s east of I-25. Temperatures a few degrees cooler Wednesday, but still remain in the mid-70s west of I-25 and low-80s east of I-25. The upper-level low pushes towards the CWA with a strong negative tilt to associated to the trough. A jet streak ejects towards the CWA with the entire area experiencing dynamic lift. The dynamic lift associated with this shortwave continues Friday. Shear values increase for Thursday as well, with bulk shear closer to 30 kts and potentially approaching 40 kts in some locations. Thursday could see some strong to severe storms across the CWA, but this will continue to be monitored. Shear looks lacking for Friday, but PWs remain around 0.9 in western Nebraska and 0.7 to 0.8 for southeast Wyoming. Friday could be a wetter day, though severe weather looks minimal at this time. Temperatures Thursday expected to be in the low-70s west of I-25 and mid- to upper-70s east of I-25. Friday looks to be a few degrees cooler across the region, with upper-60s and low-70 west of I-25 and low- to mid-70s east of I-25. A secondary upper-level low moves into southern California Friday and pushes east through Saturday before turning northerly, following a similar track of the initial upper-level low. The low impacts the CWA Saturday with a jet streak ejecting over the region, providing dynamic lift and supporting precipitation development. Shear values are lower than Thursday, with bulk shear around 30 kts. Some strong to severe storms may be possible, but this will need to continue to be monitored. Did decrease PoPs Saturday per collaboration with neighboring offices. PoPs between 60 and 70% for Saturday. PW values remain near 1.0 for western Nebraska and 0.8 for southeast Wyoming, further supporting precipitation Saturday. Temperatures Saturday cooler than Friday with highs in the upper-60s west of I-25 and low- to mid-70s east of I-25. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 521 AM MDT Sat May 27 2023 IFR/LIFR conditions in fog and low stratus from Cheyenne to Kimball this morning. Timing on lifting around 14-15Z. Another round of showers and thunderstorms forecast for most airports east of the Laramie Range this afternoon through the evening hours. Used HRRR simulated radar for onset timing of thunderstorms. && .FIRE WEATHER... Issued at 330 PM MDT Sat May 27 2023 Minimal fire weather concerns continue over the next several days due to daily chances for showers and storms and fuels in green-up status across the area. More widespread storms with wetting rains are likely Saturday. Storms may contain strong, erratic gusty winds with gusts in excess of 60 MPH. Conditions will gradually dry out Sunday into the beginning of next week with minimum RHs across the area ranging from the teens to low 30s. Lowest RHs will be west of the Laramie Range during this time. Although drier, more storms are expected Sunday through Tuesday. However, storms will be more scattered and less numerous than the previous few days. && .HYDROLOGY... Issued at 345 AM MDT Sat May 27 2023 Runoff from snowmelt continues across the area with warm temperatures continuing, though the seasonal crest may be approaching or just behind us in some areas. The Little Snake River barely reached flood stage again yesterday morning near Baggs and Dixon, but after today, is expected to continue to fall. The flood warning may be able to be let go as soon as this afternoon or Sunday, but will let it continue for now to see where the typical morning crest ends up. The Encampment river remains at action stage, but forecasts hold steady for the next few days. The Laramie River at Laramie is still below action, with the latest RFC forecasts now cresting just below action stage. Slightly drier air is now working in, particularly west of the Laramie range, reducing but not eliminating the short term flash flood threat. Daily thunderstorms over the next few days still could produce locally heavy rainfall, but overall storm coverage and rainfall totals should be lower over the next several days compared to what we saw the last three days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...AM AVIATION...GCC FIRE WEATHER...SF HYDROLOGY...MN
Hazardous weather outlook, May 27, 1:50 PM MDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 150 PM MDT Sat May 27 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-282000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 150 PM MDT Sat May 27 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered to numerous showers and thunderstorms continue this afternoon and will continue into the evening. Some storms may be capable of producing large hail, damaging winds, and/or heavy rainfall, mainly along and east of the I-25 corridor. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Daily chances for showers and thunderstorms continue through next week. Marginally strong to severe thunderstorms with hail and gusty winds are possible Sunday, though storm coverage may be less than the last few days. Storm coverage could increase midweek. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
In the hours before
Local storm report, May 27, 3:20 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL WHEATLAND 42.05N 104.96W
05/27/2023 M1.00 INCH PLATTE WY EMERGENCY MNGR
QUARTER SIZE HAIL IN WHEATLAND.
&&Local storm report, May 27, 3:22 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL WHEATLAND 42.05N 104.96W
05/27/2023 M1.00 INCH PLATTE WY EMERGENCY MNGR
QUARTER SIZE HAIL IN WHEATLAND.
&&Local storm report, May 27, 3:23 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL WHEATLAND 42.05N 104.96W
05/27/2023 M1.00 INCH PLATTE WY PUBLIC
TWITTER POST.
0322 PM HAIL WHEATLAND 42.05N 104.96W
05/27/2023 M1.50 INCH PLATTE WY EMERGENCY MNGR
PING PONG SIZE HAIL.
&&Local storm report, May 27, 3:36 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL DOUGLAS 42.76N 105.39W
05/27/2023 M1.00 INCH CONVERSE WY PUBLIC
FACEBOOK POST. NORTH 4TH ST IN DOUGLAS.
&&Special weather statement, May 27, 3:43 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Sat May 27 2023
NEZ020-054-272215-
Kimball NE-Banner NE-
343 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of north central
Kimball and south central Banner Counties through 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kimball, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kimball and Kimball Airport.
This includes Interstate 80 in Nebraska between mile markers 15 and
25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4116 10355 4111 10374 4145 10393 4149 10365
TIME...MOT...LOC 2143Z 166DEG 29KT 4123 10371
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KubelkaLocal storm report, May 27, 3:51 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 4 E WHEATLAND 42.05N 104.88W
05/27/2023 U1.00 INCH PLATTE WY PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:08 PM MDT | Special Weather Statement | CYS | Converse | 67 min |
| May 26, 6:28 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 47 min |
| May 26, 6:37 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 53 min |
| May 26, 6:57 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 35 min |
| May 26, 8:17 PM MDT | Special Weather Statement | CYS | Niobrara | 28 min |
| May 27, 1:02 PM MDT | Special Weather Statement | CYS | Converse | 43 min |
| May 27, 1:17 PM MDT | Special Weather Statement | CYS | Platte | 28 min |
| May 27, 1:56 PM MDT | Special Weather Statement | CYS | Converse | 34 min |
| May 27, 2:16 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 59 min |
| May 27, 2:22 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 38 min |
| May 27, 2:28 PM MDT | Tornado Warning | CYS | Converse | 32 min |
| May 27, 2:32 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 43 min |
| May 27, 3:11 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 49 min |
| May 27, 3:15 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 45 min |
| May 27, 4:04 PM MDT | Tornado Warning | CYS | Laramie | 26 min |
| May 27, 4:32 PM MDT | Tornado Warning | CYS | Laramie | 28 min |
| May 27, 4:39 PM MDT | Special Weather Statement | CYS | Goshen | 36 min |
| May 27, 4:50 PM MDT | Tornado Warning | CYS | Laramie | 40 min |
| May 27, 4:54 PM MDT | Special Weather Statement | CYS | Goshen | 36 min |
| May 27, 5:07 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 38 min |
| May 27, 5:09 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara, Platte | 51 min |
| May 27, 5:14 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 46 min |
| May 27, 5:21 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 54 min |
| May 27, 5:32 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 43 min |
| May 27, 5:38 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 52 min |
| May 27, 5:59 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 31 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.